Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Weak compactness in $ L\sp 1(\mu,X)$


Author: A. Ülger
Journal: Proc. Amer. Math. Soc. 113 (1991), 143-149
MSC: Primary 46E40; Secondary 46B20
DOI: https://doi.org/10.1090/S0002-9939-1991-1070533-0
MathSciNet review: 1070533
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (\Omega ,\Sigma ,\mu )$ be a probability space, $ X$ a Banach space, and $ {L^1}(\mu ,X)$ the Banach space of Bochner integrable functions $ f:\Omega \to X$. Let $ W = \{ f \in {L^1}(\mu ,X):{\text{ for a}}{\text{.e}}{\text{. }}\omega {\text{ in }}\Omega ,\vert\vert f(\omega )\vert\vert \leq 1\} $. In this paper we characterize the rwc (relatively weakly compact) subsets of $ {L^1}(\mu ,X)$. The main results are as follows:

Theorem A. A subset $ H$ of $ W$ is rwc iff given any sequence $ ({f_n})$ in $ H$ there exists a sequence $ ({\tilde f_n})$, with $ {\tilde f_n} \in \operatorname{Co}({f_n},{f_{n + 1}}, \ldots )$ such that, for a.e. $ \omega $ in $ \Omega $, the sequence $ ({\tilde f_n}(\omega ))$ converges weakly in $ X$.

Theorem B. A subset $ A$ of $ {L^1}(\mu ,X)$ is rwc iff given any $ \varepsilon > 0$ there exist an integer $ N$ and a rwc subset $ H$ of NW such that $ A \subseteq H + \varepsilon B(0)$, where $ B(0)$ is the unit ball of $ {L^1}(\mu ,X)$.


References [Enhancements On Off] (What's this?)

  • [1] J. Batt and W. Hiermeyer, On compactness in $ Lp(\mu ,X)$ in the weak topology and in the topology $ \sigma (Lp(\mu ,X),Lq(\mu ,X'))$, Math. Z. 182 (1983), 409-423. MR 696537 (84m:46039)
  • [2] J. Batt and N. Dinculeanu, On the weak compactness of Kolmogorov-Tamarkin and M. Riesz in the space of Bochner integrable functions over a locally compact group, Proc. of the Sherbrooke Conf. on Measure Theory and Its Applications, Lecture Notes in Math., vol. 1033, Springer-Verlag, New York, 1982, pp. 43-58. MR 729524 (85j:46060)
  • [3] J. K. Brooks and N. Dinculeanu, Weak compactness in the space of Bochner integrable functions and applications, Adv. in Math. 24 (1977), 172-188. MR 0438121 (55:11040)
  • [4] J. Diestel, Sequences and series in Banach spaces, Graduate Texts in Math., Springer-Verlag, New York, 1984. MR 737004 (85i:46020)
  • [5] -, Remarks on weak compactness in $ {L^1}(\mu ,X)$, Glasgow Math. J. 18 (1977), 87-91.
  • [6] J. Diestel and J. J. Ulh, Jr., Vector measures, Math. Surveys, vol. 15, Amer. Math. Soc., Providence, RI, 1977. MR 0453964 (56:12216)
  • [7] N. Dinculeanu, Weak compactness and uniform convergence of operators in spaces of Bochner integrable functions, J. Math. Anal. Appl. 109 (1985), 372-387. MR 802902 (86j:46034)
  • [8] -, Vector measures, Pergamon Press, New York, 1967. MR 0206190 (34:6011b)
  • [9] N. Ghoussoub and P. Saab, Weak compactness in spaces of Bochner integrable functions and the Radon-Nikodym property, Pacific J. Math. 110 (1984), 65-70. MR 722738 (86b:46030)
  • [10] A. Ionescu Tulcea and C. Ionescu Tulcea, Topics in the theory of lifting, Ergeb. Math. Grenzgeb. (3), Band 48, Springer-Verlag, New York, 1963. MR 0276438 (43:2185)
  • [11] R. C. James, Weakly compact sets, Trans. Amer. Math. Soc. 113 (1964), 129-140. MR 0165344 (29:2628)
  • [12] M. Talagrand, Weak Cauchy sequences in $ {L^1}(E)$, Amer. J. Math. 106 (1984), 703-724. MR 745148 (85j:46062)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46E40, 46B20

Retrieve articles in all journals with MSC: 46E40, 46B20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1070533-0
Keywords: Bochner integrable functions, weak compactness
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society